SESSION TITLE: Diffuse Lung Disease Case Report Posters
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Paraquat is a bipyridal herbicide that confers almost certain mortality with ingestion over 15 mL. Paraquat is sequestered by the body into lung tissues and the primary mechanism of death is pulmonary inflammation and fibrosis leading to refractory hypoxic respiratory failure.
CASE PRESENTATION: A 65 year-old male presented to our Emergency department with complaints of nausea, emesis and mouth burning. The patient reported that he has accidentally ingested approximately 10 cc of commercial grade “Round Up” that he had purchased in an unlabeled Pepsi bottle from a neighbor. Physical exam, vital signs, and laboratory values were normal at that time and the patient was discharged home with a prescription for Zofran. 48 hours later the patient re-presented with progressive weakness, shortness of breath, and mouth blisters. Evaluation revealed low grade fever, tachycardia, hypotension, acute renal failure, and acute hypoxic respiratory failure. He was admitted to our intensive care unit and placed on Bipap. Despite salvage treatments, the patient suffered from progressive respiratory and renal failure and died on comfort measures after 5 days.
DISCUSSION: Given the rarity of this case, there is sparse literature on management and treatment. Supplemental oxygen in fact exacerbates paraquat induced free radical toxicity thus creating a clinical conundrum. Experts suggest withholding supplemental oxygen until partial pressure of arterial oxygen falls below 50. There is no treatment for paraquat ingestion; however very limited data from clinical trials in Taiwan suggest a mortality benefit with pulse Cyclophosphamide and Solumedrol in selected patients. Urine paraquat levels can be obtained on admission and are known to correlate with severity of prognosis and may have helped guide appropriateness/futility of treatment interventions if they had been obtained in our patient.
CONCLUSIONS: This was a devastating accidental death; clinicians should be aware of detrimental effects of ingestion of these agents and the importance of close collaboration with poison control toxicologist. Pertinent diagnostic and treatment tools will be reviewed.
Reference #1: Lin Ja-Liang, et al. "Repeated pulse of methylprenisolone and cyclophosphamide with continuous dexamethasone therapy for patients with severe paraquat poisoning." Crit Care Med 2006; 34(2):368-373.
Reference #2: Hoffman, Robert et al. "Herbicides" GoldFranks Toxicologic Emergencies. McGraw Hill, 8th edition; 1544-55.
DISCLOSURE: The following authors have nothing to disclose: Lauren Angotti
No Product/Research Disclosure Information